Niacin is sometimes consumed in large quantities by people who wish to fool drug screening tests, particularly for lipid soluble drugs such as marijuana. It is believed to "promote metabolism" of the drug and cause it to be "flushed out". There is no scientific evidence indicating effectiveness in masking drug use, and overdose may result in arrhythmias, metabolic acidosis, hyperglycemia, and other serious problems.
People who mistakenly believe that large amounts of niacin will help conceal their illicit drug use can end up in the emergency department with toxic reactions, including in rare instances, liver failure. An article appearing online in the Annals of Emergency Medicine examines four case studies of niacin overdose associated with misguided attempts to pass required drug screening ("Toxicity From the Use of Niacin to Beat Urine Drug Screening").
"A widely circulating urban legend on the Internet promotes the use of high doses of niacin, or Vitamin B3, to clear drugs out of your system before a drug test," said Manoj K. Mittal, MD, of The Children's Hospital of Philadelphia. "In addition to the fact that this method does not work, overdoses of niacin can lead to all sorts of very unpleasant reactions, such as vomiting, dizziness and heart palpitations. It can cause liver injury, and in extreme cases, even liver failure leading to a need for liver transplant."
Niacin is available by prescription as well as an over-the-counter food supplement. Under a doctor's care, it is used legitimately for preventing and treating niacin deficiency, high cholesterol and high triglycerides. However, various Internet forums advocate the use of niacin to pass urine drug tests. An Internet search by the study authors for the key phrase "pass urine drug test" and the word "niacin" yielded more than 84,000 results.
"Niacin can sometimes cause flushing of the skin, itching and rash," said Dr. Mittal. "If an emergency physician does not know the patient has ingested large amounts of niacin, he or she would likely conclude these symptoms indicate anaphylaxis, a life-threatening condition brought on by an allergic reaction. Treating a person for anaphylaxis could be very dangerous for a person who is actually suffering from niacin overdose."
With the prevalence of urine drug screening by prospective employers and various government agencies, more patients with niacin toxicity may end up in the emergency department.
"People who are desperate to pass a urine drug test may believe the misinformation about niacin increasing metabolism and clearing drugs out of their system," said Dr. Mittal. "In the end, while niacin is very useful in certain medically prescribed applications, it can be dangerous in high doses. People have this idea that vitamins are benign, when in fact they can be very powerful and even toxic.
TestNegative can be reached by phone at 1.866.900.5656 or is e-mail at firstname.lastname@example.org
Check back next Monday for our next posting!
*This product is not intended to be used on lawfully administered tests and is to be used in accordance with all federal and state laws